Warning: Dosage levels reduced on acetaminophen (Tylenol) products

Hope everyone had a safe and happy Labor Day weekend. I wanted to be sure you all knew about this important safety announcement, especially since inadvertent acetaminophen (Tylenol and others) overdose is the leading cause of liver failure.

The AP reported that Johnson & Johnson’s McNeil Consumer Healthcare Division announced it is “reducing the maximum daily dose of its Extra Strength Tylenol pain reliever to lower risk of accidental overdose from acetaminophen.”

According to Dow Jones Newswire (a subscription publication), McNeil said  the change affects Extra Strength Tylenol sold in the US for which package labels starting this fall, will list the maximum daily dose as six pills (3,000 mg) down from eight daily pills (4,000 mg).

Early next year, McNeil will reduce the maximum daily dose on labeling for Regular Strength Tylenol and other acetaminophen-containing products.

CNN in its “The Chart” blog, reported that the J&J unit said acetaminophen is in “more than 600 over-the-counter and prescription medications including common pain relievers and fever reducers,” such as NyQuil and Sudafed.

Some people “accidentally exceed the recommended dose when taking multiple products at the same time, often … by not reading and following the dosing instructions,” said McNeil VP Dr. Edwin Kuffner.

Bloomberg News adds that McNeil said it is “working closely with fellow manufacturers to ‘ensure consistency in dosing instructions’ for acetaminophen.”

Notably, the FDA in January, announced limits on the agents “use in prescription pills,” such as Percocet (acetaminophen and oxycodone) and Vicodin (acetaminophen and hydrocodone).

ABC News noted that when the FDA “ordered drugmakers to reduce the amount of the painkiller in prescription medications by 50 percent, critics warned that prescription medications covered only 20 percent of the acetaminophen used in the US.”

So, the bottom line, be sure that you don’t take more that 3,000 mg of acetaminophen, in any form, in any 24 hour time period. Period.

And, for your kids, be sure to follow the dosing guidelines exactly. I also recommend parents always use an inexpensive oral dosing syringe and NEVER use spoons for children’s medicine. The reason is explained in my blog, “Kitchen spoons dole out dangerous overdoses to kids.”

This entry was posted in Children's Health, General Health, Parenting and tagged , , , . Bookmark the permalink.